California, 2014

Flooding and Coastal Flood in California, December 2 to 3, 2014

December 2 to 3, 2014 · NWS MTR · 27 events in 10 counties and zones

A winter storm impacted the Bay Area with rain and wind, bringing some flooding issues as well as downed trees and power lines across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A winter storm impacted the Bay Area with rain and wind, bringing some flooding issues as well as downed trees and power lines across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 2, 4:06 AM PST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 2, 4:06 AM PST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
406 AM PST TUE DEC 2 2014

.SYNOPSIS...UNSETTLED WEATHER AND WIDESPREAD RAINFALL WILL
CONTINUE THROUGH WEDNESDAY AS AN UPPER LEVEL STORM SYSTEM IMPACTS
THE REGION.

&&

.DISCUSSION...AS OF 3:40 AM PST TUESDAY...WIDESPREAD RAIN AND
EMBEDDED SHOWERS CURRENTLY MOVING INTO MUCH OF THE REGION THIS
MORNING AS A SERIES OF SHORT-WAVE DISTURBANCES APPROACH THE COAST.
RAINFALL RATES HAVE INCREASED OVER THE PAST COUPLE OF HOURS...AS
EXPECTED WITH THE DISTURBANCES INTERACTING WITH DEEPER MOISTURE
ADVECTING IN FROM THE SOUTHWEST. CLOUD TOPS CAN ALSO BE SEEN
COOLING VIA THE LATEST IR SATELLITE IMAGERY AND REGIONAL RADARS
SHOWING ENHANCEMENT IN PRECIPITATION OFFSHORE. THE SHORT-RANGE
FORECAST MODELS ARE ALSO PROJECTING THE UPPER LEVEL JET TO
STRENGTHEN OVER THE CENTRAL COAST THROUGH THE MORNING. EXPECTING
PRECIPITATION TO BE MODERATE (LOCALLY HEAVY AT TIMES) THROUGH THE
EARLY AFTERNOON HOURS...ESPECIALLY OVER THE SANTA CRUZ AND SANTA
LUCIA MOUNTAINS. THERE ALSO APPEARS TO BE A BREAK IN THUNDERSTORMS
EARLY THIS MORNING...YET THE POTENTIAL WILL CONTINUE OFFSHORE THIS
MORNING. THE THREAT FOR THUNDERSTORMS WILL INCREASE SLIGHTLY THIS
AFTERNOON AND TONIGHT WITH LIFTED INDEX VALUES FORECAST TO BE
BETWEEN -2C AND -5C IN COMBINATION WITH INCREASED CAPE AS THE MAIN
MID/UPPER LOW MOVES CLOSER TO THE REGION.

WHILE PRECIPITATION MAY LET UP SLIGHTLY THIS EVENING...ANOTHER
SHORT-WAVE DISTURBANCE JUST AHEAD OF THE MAIN UPPER LEVEL SYSTEM IS
SET TO IMPACT THE REGION LATE TONIGHT INTO EARLY WEDNESDAY MORNING.
THIS SHOULD ONCE AGAIN ENHANCE PRECIPITATION RATES OVER THE ENTIRE
REGION. THIS IS ALSO WHEN SURFACE WIND SPEEDS ARE EXPECTED TO
INCREASE AND BECOME GUSTY AT TIMES WHEN THE DEEP SURFACE LOW
APPROACHES THE COAST. WINDS ARE NOT EXPECTED TO REACH ADVISORY
LEVELS HOWEVER...MAINLY DUE TO THE WEAKENING NATURE OF THE SURFACE
LOW AS IT BEGINS TO EJECT NORTHWARD INTO NORTHERN CALIFORNIA
WEDNESDAY AFTERNOON.

RAINFALL AMOUNTS THROUGH WEDNESDAY ARE FORECAST TO BE IMPRESSIVE
OVER THE COASTAL RANGES WHERE THE SHORT-TERM...HIGH RESOLUTION
MODELS SHOW QPF AMOUNTS BETWEEN 3-5 INCHES (ISOLATED AMOUNTS UPWARDS
OF 6 INCHES IN THE SANTA CRUZ AND SANTA LUCIA COASTAL RANGES). THIS
WOULD LIKELY CAUSE SOME HYDRO CONCERNS IN THESE AREAS AND INCREASE
THE POTENTIAL FOR ISSUES OVER THE BURN SCARS IN THE BIG SUR REGION.
PLEASE SEE THE LATEST HYDROLOGIC OUTLOOK (FGUS76 KMTR - ESFMTR) FOR
DETAILED IMPACTS. MEANWHILE...STORM TOTAL RAINFALL AMOUNTS IN THE
URBAN AREAS ARE LIKELY TO RANGE BETWEEN 1 TO 2 INCHES.

SHOWERS WILL DIMINISH IN COVERAGE WEDNESDAY NIGHT INTO THURSDAY WHEN
THE MID/UPPER LEVEL LOW LIFTS NORTHWARD AND MOVES AWAY FROM THE
REGION. WITH THAT SAID...LINGERING SHOWERS WILL CONTINUE TO BE
POSSIBLE THROUGH LATE WEEK AND INTO THE WEEKEND WITH MOIST SOUTHWEST
FLOW OVER THE REGION AND THE PRESENCE OF A LONG-WAVE TROUGH ALOFT.
HOWEVER...MOST LOCATIONS ARE FORECAST TO REMAIN DRY AND WIDESPREAD
RAINFALL IS NOT EXPECTED FOR LATE IN THE FORECAST PERIOD AT THIS
TIME. THIS PATTERN WILL ALSO CARRY OVER INTO EARLY NEXT WEEK WITH NO
CLEAR INDICATIONS OF ANOTHER SIGNIFICANT STORM SYSTEM OR A STRONG
BUILDING OF AN UPPER LEVEL RIDGE.

&&

AVIATION...AS OF 3:45 PM PST TUESDAY...TROPICAL MOISTURE BEING
DRAWN OVER THE REGION BY A LOW PRESSURE SYSTEM CIRCULATING OFF THE
WEST COAST WILL RESULT IN WET RUNWAYS...MODERATE SOUTHEASTERLY
WINDS AND DECREASED VISIBILITY ACROSS AREA TERMINALS THIS MORNING.
INSTABILITY ASSOCIATED WITH THE APPROACHING LOW WILL RESULT IN A
CHANCE OF SCATTERED THUNDERSTORMS AFTER 21Z TODAY. VFR CIGS ARE
EXPECTED TO LOWER TO MVFR THIS AFTERNOON WITH PASSING SHOWERS AND
THUNDERSTORMS. WET UNSETTLED WEATHER WILL CONTINUE THROUGH THE
FORECAST PERIOD.

VICINITY OF KSFO....VFR CIGS AND RAIN EXPECTED TO CONTINUE THROUGH
THE MORNING. MVFR CIGS AND VSBYS BETWEEN 3-5 MILES EXPECTED WITH
PERIODS OF RAIN. SCATTERED THUNDERSTORMS EXPECTED AFTER 21Z
THROUGH THIS EVENING. LIGHT TO MODERATE EAST SOUTHEAST WINDS
EXPECTED THROUGH THE PERIOD.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CIGS AND RAIN EXPECTED TO
CONTINUE THROUGH THE MORNING. MVFR CIGS AND VSBYS BETWEEN 3-5
MILES EXPECTED WITH PERIODS OF RAIN. SCATTERED THUNDERSTORMS
EXPECTED AFTER 21Z THROUGH THIS EVENING. EAST-SOUTHEAST WINDS 7-15 KT
INCREASING TO 15-20 KT WITH GUSTS TO 30 KT AFTER 18Z AT SNS.

&&

.MARINE...AS OF 2:12 AM PST TUESDAY...A 991 MB LOW CENTERED 700 NM
WEST OF MONTEREY WILL ROTATE IN TOWARD THE COAST TODAY BRINGING
WITH IT MODERATE TO LOCALLY GUSTY SOUTHEASTERLY WINDS...RAIN AND
SCATTERED THUNDERSTORMS TO THE COASTAL WATERS. SHOWERS WITH
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT
AND WEDNESDAY. A MOIST SOUTHWEST FLOW WILL KEEP A CHANCE OF
SHOWERS GOING THROUGH THURSDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...SF BAY NORTH OF THE BAY BRIDGE UNTIL 3 PM
             SCA...SF BAY SOUTH OF THE BAY BRIDGE UNTIL 3 PM
             SCA...PT REYES TO PIGEON PT 0-10 NM UNTIL 3 PM
             SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 3 PM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 3 PM
             SCA...PT REYES TO PIGEON PT 10-60 NM UNTIL 3 PM
             SCA...PIGEON PT TO PT PINOS 10-60 NM UNTIL 3 PM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 3 PM
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT ARENA TO PT REYES 10-60 NM
             SCA...MONTEREY BAY UNTIL 3 PM

&&

PUBLIC FORECAST: RGASS
AVIATION/MARINE: CW

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 1, 5:12 PM PST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
512 PM PST MON DEC 1 2014

CAZ006-505>513-516>518-528>530-030115-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
512 PM PST MON DEC 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...MONDAY NIGHT

ISOLATED LIGHT SHOWERS WILL CONTINUE THROUGH EARLY MONDAY
AFTERNOON. OTHERWISE MOSTLY DRY CONDITIONS ARE EXPECTED THROUGH
MONDAY EVENING. RAIN WILL BEGIN TO MOVE ASHORE LATE MONDAY NIGHT
AS THE NEXT STORM SYSTEM APPROACHES THE COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN WILL OVERSPREAD THE AREA ON TUESDAY MORNING AND WILL BE HEAVY AT
TIMES...PARTICULARLY IN THE SANTA LUCIA MOUNTAINS OF MONTEREY
COUNTY...BUT POSSIBLY IN THE SANTA CRUZ MOUNTAINS AS WELL AND
LOCALLY ELSEWHERE. RAINFALL WILL DIMINISH SOMEWHAT ON TUESDAY
AFTERNOON AND EVENING. WIDESPREAD SHOWER ACTIVITY WILL THEN
DEVELOP TUESDAY NIGHT AND CONTINUE THROUGH WEDNESDAY EVENING.
BRIEF HEAVY RAIN IS LIKELY WITH THESE SHOWERS. IN
ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE FROM TUESDAY
THROUGH WEDNESDAY. THUNDERSTORM CHANCES ARE HIGHEST NEAR THE
COAST. MINOR URBAN AND SMALL STREAM FLOODING MAY OCCUR FROM
TUESDAY THROUGH WEDNESDAY.

IN ADDITION...LOCALLY STRONG AND GUSTY SOUTHERLY WINDS ARE
FORECAST TO DEVELOP NEAR THE COAST BY LATE MONDAY NIGHT. THESE
GUSTY WINDS WILL THEN INCREASE AND DEVELOP FARTHER INLAND ON
TUESDAY. WINDS WILL EASE SOMEWHAT ON TUESDAY AFTERNOON AND
EVENING...BUT THEN INCREASE ONCE AGAIN LATE TUESDAY NIGHT INTO
WEDNESDAY. STRONGEST WINDS ARE EXPECTED TO BE NEAR THE COAST AND
IN THE HILLS WHERE GUSTS UP TO 40 MPH ARE LIKELY ON TUESDAY AND
AGAIN ON WEDNESDAY. WINDS MAY BRING DOWN TREES AND RESULT IN POWER
OUTAGES.

PLEASE SEE THE LATEST AREA FORECAST DISCUSSION FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 flood, 5 heavy rain, 3 strong wind, 1 coastal flood. Local standard time, as filed.

Flood, San Mateo

When
December 2, 7:32 AM PST
Where
San Mateo County, 0.73 mi NW of Belmont to 0.48 mi NW of Belmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.527, -122.360

Flooding of Interstate 280 NorthBound off ramp reported.

Flood, Santa Clara

When
December 2, 7:37 AM PST
Where
Santa Clara County, 2.09 mi SSW of Palo Alto to 1.97 mi SSW of Palo Alto
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.423, -122.167

Flooding reported on Stanford Campus on Campus Drive west between Lot E and the MCL building.

Flood, San Francisco

When
December 2, 7:45 AM PST
Where
San Francisco County, 1.56 mi E of Ocean View to 1.57 mi E of Ocean View
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.724, -122.402

Right lanes of Southbound US 101 at Paul Avenue in San Francisco closed due to flooding.

Flood, Santa Clara

When
December 2, 7:50 AM PST
Where
Santa Clara County, 0.88 mi SW of San Jose to 1.05 mi SW of San Jose
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.320, -121.890

Flooding blocks left lane of Northbound CA 87 connector ramp to Northbound Interstate 280 in San Jose.

Flood, Santa Clara

When
December 2, 8:14 AM PST
Where
Santa Clara County, 1.91 mi SSE of Palo Alto to 1.84 mi SSE of Palo Alto
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.423, -122.143

One lane of westbound Oregon Expressway Underpass is closed due to standing water on the roadway.

Flood, San Mateo

When
December 2, 8:35 AM PST
Where
San Mateo County, 1.09 mi E of San Bruno to 1.21 mi W of (Sfo)sfo Intl Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.620, -122.400

Flooding closed right lane of Northbound US-101 before the Interstate 380 exit.

Flood, Alameda

When
December 2, 8:40 AM PST
Where
Alameda County, 1.42 mi N of Livermore to 1.54 mi NNE of Livermore
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.700, -121.771

Flooding blocked two right lanes of Westbound Interstate 580 before North Livermore Avenue.

Strong Wind, Southern Monterey Bay and Big Sur Coast

When
December 2, 7:00 PM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

A tree fell onto a car on Carmel Valley Road near the middle school. This resulted in a four car pileup in the road.

Heavy Rain, Santa Clara

When
December 3, 2:54 AM PST
Where
Santa Clara County, 0.88 mi SW of Saratoga to 0.93 mi SSW of Saratoga
Reported by
Broadcast Media
Coordinates
37.260, -122.040

Trees down in Saratoga due to the heavy rainfall weakening the ground.

Heavy Rain, Santa Cruz

When
December 3, 2:54 AM PST
Where
Santa Cruz County, Mt Hermon
Reported by
Broadcast Media
Coordinates
37.050, -122.070

The CVS pharmacy in the Felton Fair Shopping Center at 6247 Graham Hill Road was closed after a 15 foot section of roof collapsed due the weight of heavy rain. This also broke all the sprinkler pipes and the combination of rainwater and sprinkler water flooded the inside of the store.

Coastal Flood, North Bay Interior Valleys

When
December 3, 3:20 AM PST to 11:00 AM PST
Where
North Bay Interior Valleys forecast zone
Reported by
Broadcast Media
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

An astronomically high tide, combined with strong onshore winds, elevated water levels due to an approaching storm surge, and ongoing heavy rainfall all combined to create high impacts from coastal flooding in Marin County. Three lanes of southbound US Highway 101 just north of Sausalito were closed due to flooding. This resulted in significant travel delays and major disruptions to the morning commute into San Francisco from Marin County. Marin County law enforcement asked all residents in Mill Valley to stay home due to the significance of the coastal flooding.

Flood, San Francisco

When
December 3, 4:20 AM PST
Where
San Francisco County, 2.46 mi E of San Francisco to 2.4 mi NE of Ocean View
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.750, -122.405

Three cars stuck in flooding under US-101 overpass due to clogged storm drains.

Flood, San Francisco

When
December 3, 5:40 AM PST
Where
San Francisco County, 2.43 mi NE of San Francisco to 2.44 mi NE of San Francisco
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
37.775, -122.419

Flooding resulted in closure of the Van Ness Muni station.

Flood, Marin

When
December 3, 6:00 AM PST to 11:00 AM PST
Where
Marin County, 0.28 mi WSW of Ignacio to 0.34 mi WSW of Ignacio
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.069, -122.535

Heavy rain resulted in flooding of the small creek Arroyo San Jose into the Los Robles Mobile Home Park in Novato. Minor roadway erosion occurred on roads in the park nearest the creek. Minor damage to mobile homes was reported but the waters receded quickly.

Flood, Marin

When
December 3, 7:20 AM PST
Where
Marin County, 1.27 mi N of Marinwood to 1.29 mi N of Marinwood
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.048, -122.531

Water over two feet deep resulted in closure of US 101 offramp onto Nave Drive.

Heavy Rain, San Francisco

When
December 3, 7:20 AM PST
Where
San Francisco County, 2.66 mi ENE of San Francisco
Reported by
Broadcast Media
Coordinates
37.764, -122.405

Heavy rain weakened the ground and caused a tree to fall onto US-101 near Vermont in San Francisco.

Flood, San Francisco

When
December 3, 7:30 AM PST
Where
San Francisco County, 1.35 mi E of San Francisco to 1.42 mi E of San Francisco
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.747, -122.426

Road flooding reported at the intersection of 27th and Dolores in San Francisco.

Flood, Santa Clara

When
December 3, 8:00 AM PST
Where
Santa Clara County, 0.9 mi E of Burbank to 0.91 mi E of Burbank
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.332, -121.904

Flooding under railway overpass on Santa Clara Street in San Jose.

Strong Wind, Santa Cruz Mountains

When
December 3, 8:00 AM PST
Where
Santa Cruz Mountains forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

A 15 foot tree was downed by strong winds across Zayante Road near Newton Drive. The tree also fell on several cars.

Flood, Marin

When
December 3, 8:50 AM PST
Where
Marin County, 1.49 mi SSW of Alto to 1.41 mi SW of Alto
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.880, -122.510

Multiple lanes on Highway 101 blocked with flooding.

Strong Wind, Southern Monterey Bay and Big Sur Coast

When
December 3, 9:00 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

A tree was blown down by strong winds into the roadway at Sloat Road and Sherman Road near Pebble Beach.

Heavy Rain, San Francisco

When
December 3, 9:13 AM PST
Where
San Francisco County, 4.26 mi NE of San Francisco
Reported by
Broadcast Media
Coordinates
37.789, -122.389

A small sinkhole opened on the Bay Bridge due to heavy rain.

Heavy Rain, San Francisco

When
December 3, 9:13 AM PST
Where
San Francisco County, 0.88 mi SE of Crissy Aaf
Reported by
Broadcast Media
Coordinates
37.790, -122.460

A large sinkhole opened in the street at the intersection of Lake Street and Sixth Avenue. It was about 15 feet by 30 feet in size.

Flood, Sonoma

When
December 3, 10:56 AM PST
Where
Sonoma County, 0.7 mi S of Petaluma Sky Rnch Ar
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.240, -122.621

Street flooding reported on Lindberg Lane in Petaluma.

Flood, Santa Clara

When
December 3, 11:02 AM PST
Where
Santa Clara County, 1.05 mi N of Monta Vista
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.335, -122.072

Lanes on Interstate 280 blocked by flooding near Foothill Expressway.

Flood, San Francisco

When
December 3, 11:51 AM PST
Where
San Francisco County, 5.72 mi E of Crissy Aaf to 5.67 mi E of Crissy Aaf
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.810, -122.366

Flooding blocking three lanes of freeway in Yerba Buena Island Tunnel on the Bay Bridge.

Flood, Sonoma

When
December 3, 11:51 AM PST
Where
Sonoma County, 1.29 mi WSW of Schellville to 1.28 mi NNW of Schellville Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.240, -122.450

Intersection of Highways 12 and 121 closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551343, 551344, 551345, 551346, 551347, 551348, 551349, 551646, 551360, 551363, 551371, 551350, 551351, 551376, 551352, 551364, 551353, 551354, 551644, 551355, 551645, 551365, 551366, 551356, 551357, 551358, 551359.